Alert archive / New York / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Albany, NY

June 21, 2021Washington County, New York

NWS Albany, NY issued this areal flood advisory at Jun 21, 2021, 9:37 PM EDT for Washington County, New York. It was in force for 72 min.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 9:37 PM EDT (01:37 UTC)
Expired
Jun 21, 2021, 10:49 PM EDT
In force
72 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

County Washington County, NY

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1525 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
1.1
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

293 
WGUS81 KALY 220137
FLSALY

Flood Advisory
National Weather Service Albany NY
937 PM EDT Mon Jun 21 2021

NYC115-220330-
/O.NEW.KALY.FA.Y.0021.210622T0137Z-210622T0330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington NY-
937 PM EDT Mon Jun 21 2021

The National Weather Service in Albany has issued a

* Flood Advisory for...
  Northeastern Washington County in east central New York...

* Until 1130 PM EDT.

* At 937 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area.

* Some locations that will experience flooding include...
  Whitehall, Lock Twelve Marina, Snody Dock and Low Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4359 7350 4362 7342 4361 7342 4360 7342
      4359 7343 4357 7340 4358 7338 4359 7339
      4360 7337 4362 7337 4362 7335 4363 7333
      4363 7331 4360 7329 4358 7330 4357 7327
      4356 7329 4355 7339 4352 7345 4354 7349

$$

JLV
1 follow-up statement
083 
WGUS81 KALY 220249 RRA
FLSALY

Flood Advisory
National Weather Service Albany NY
1049 PM EDT Mon Jun 21 2021

NYC115-220259-
/O.CAN.KALY.FA.Y.0021.000000T0000Z-210622T0330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington NY-
1049 PM EDT Mon Jun 21 2021

...FLOOD ADVISORY IS CANCELLED FOR NORTHEASTERN WASHINGTON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4359 7350 4362 7342 4361 7342 4360 7342
      4359 7343 4357 7340 4358 7338 4359 7339
      4360 7337 4362 7337 4362 7335 4363 7333
      4363 7331 4360 7329 4358 7330 4357 7327
      4356 7329 4355 7339 4352 7345 4354 7349

$$

JLV

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this areal flood advisory went out at Jun 21, 9:22 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 21, 9:22 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
922 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Showers and thunderstorms will occur along and ahead of
a cold front. This cold front will pass to the east of the region
tonight as a much cooler air mass will be ushered in its wake.
Chances for showers will lingering Tuesday as a disturbance in the
upper levels of the atmosphere moves overhead.  A return toward
warmer weather arrives later this week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Severe thunderstorm watch is now in effect 11 PM EDT for all of
eastern NY except Herkimer and Hamilton Counties, and all of
western New England.

Update...as of 922 pm EDT...The first full day summer was
steamy and full of mother natures fireworks with strong to
severe thunderstorms impacting locations north and west of the
Capital Region. However, plenty of instability remains in place
from ALY south and east per the special 21 UTC and the 00 UTC
soundings. The MLCAPE is still around 1700 J/kg with a supercell
composite parameter of 11.4. The PWAT increased to 1.84" with a
0-6 km bulk shear value of 30 kts. The unidirectional SW flow
above H850 to H300 indicates a linear of squall line development
continues...and the latest KENX radar indicates one. Several
severe thunderstorm warnings remain out and the watch was
coordinated with SPC and neighboring WFOs to continue it until
03Z for the Lake George Region, northern Capital Region, central
and eastern Mohawk Valley and southern VT. The watch continues
further south and east. A diminishing trend is expected between
03Z and 05Z. Lightning will continue to be frequent with bursts
of heavy rain.

Previous near term until Tuesday...

Pre-frontal trough axis will clear the region this evening with
the cold frontal passage slow by about 6-9 hours and should be
east of the southeast CWA by 12Z Tuesday. Clouds are expected to
linger through the night as winds become west- northwest in the
wake of the frontal passage. Overnight lows should range from
the lower half of the 60s for the Hudson Valley and Litchfield
County locations and 50s for the higher terrain.

Through Tuesday, seems enough baroclinicity and the frontal
boundary slowing down its forward propagation due to near
parallel flow aloft and the approach of a pv-anomaly from the
lower Ohio Valley that a period of showers or light rain may
redevelop. Per the latest NCEP Model Suite and international
guidance, seems the southeast 1/2 or 2/3rds will be under the
influence for additional wet weather through the daylight hours.
The ECMWF remains the wetter of the numerical guidance as it is
stronger with the pv-anomaly with the NAM not too far behind.
The GFS remains the most progressive with the ICON somewhat in
the middle of the guidance and close to the GGEM. So we will
increase PoPs back to likely and under cloud coverage, the
temperatures will be quite a bit cooler than those observed this
Monday afternoon.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A fairly tranquil, cooler and less humid air mass as surface
ridge crests across the region through the middle of the week.
However, H500 trough axis is expected to remain in place so
likely diurnally driven cumulus field can be expected but should
remain dry. As H850 temperatures hover into the middle single
digits, afternoon highs Wednesday will generally be into the 60s
and lower half of the 70s for valley locations and overnight
lows generally into the 40s for the region (some upper 30s for
the Dacks Tuesday night).

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The aforementioned surface ridge axis is forecast, per global
model consensus, to slide off the northeast shoreline during
Thursday. The return southerly flow around the periphery of the
high will allow for warm advection to commence from the Ohio
Valley and into the northeast corridor. This should allow for
gradual boundary layer warmth with highs Thursday returning
close to 80F for valley locations and 70s elsewhere.

Humidity will slowly increase for the remainder of the extended
period as the combination of Gulf of Mexico moisture and
Atlantic moisture begin to converge across the middle Atlantic
and northeast corridors. Potential for some marine influence
clouds to advect in later Friday into Friday night and, per the
ECWMF/GGEM, a shower or two will be possible.

Then heading into the weekend, rather low confidence forecast as
too how far east an upstream frontal boundary approaches for
increasing threat for showers and thunderstorms. The ECMWF
remains the strongest with the upper high over the western
Atlantic which keeps this boundary well upstream. The GFS/GGEM
is weaker with this upper high with the ICON somewhat in the
middle of the guidance. So, per coordination with WPC, we will
lean toward a slightly wetter side of the guidance envelope at
this time. Chance to scattered through the first half of the
weekend then into lower likely PoPs for the second half of the
weekend. Temperatures will equally be as challenging as ensemble
mean suggests lower 80s for valley locations with generally 70s
expected and overnight lows generally into the 60s.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
A cold front will move towards and across the region tonight
into tomorrow morning. A weak disturbance along the front will
keep the rain going into the late morning into the early
afternoon before gradual clearing from the west.

VFR conditions will occur ahead of showers and thunderstorms,
but conditions will deteriorate to MVFR and possibly brief IFR
conditions with the showers and storms moving through 00Z-
04Z/TUE. Some brief gusty winds to 30-35 kts are also possible.
Isolated stronger gusts are possible.  The winds will shift to
the west to southwest in the wake of the front at 5-10 kts. Some
lower clouds will persists in the wake of the initial front.
Cigs may hover at 3-4 kft AGL in the wake of the front with some
mid level clouds 8-12 kft AGL. Expect the rain to build back in
with a weak disturbance along the front between 11Z-15Z/TUE.
PROB30 groups were used to bring the rain in across the TAF
sites, and it should diminish quickly in the late morning into
the afternoon from northwest/west to the east/southeast. MVFR
cigs/vsbys may occur and linger the longest at KPOU/KPSF until
16Z-18Z/TUE. Expect low VFR conditions thereafter with cigs in
the 3.5-6 kft AGL range but drier weather settling back in.

The winds be from the west to northwest at 5-10 kts in the late
morning into the early afternoon, and then be northwest to north
at around 10 kts for the mid to late pm.

Outlook...

Tuesday into Tuesday Night: Low Operational Impact. Chance of SHRA.
Wednesday through Friday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Strong southerly winds will persist into early this evening
ahead of showers and thunderstorms that will occur along and
ahead of a cold front, some containing heavy rainfall. This cold
front will pass to the east of the region tonight as a much
cooler air mass will be ushered in its wake. Chances for showers
will lingering Tuesday as a disturbance in the upper levels of
the atmosphere moves overhead, especially to the southeast of
the Adirondacks. This will keep relative humidity levels
elevated through Tuesday. A return toward warmer and drier
weather arrives later this week.

&&

.HYDROLOGY...
Thunderstorms, some containing heavy rainfall, will result in
isolated flood/flash flood threat through this evening.
Otherwise ponding of water on roadways and standing water in low
lying areas is expected with urban flooding of poor drainage
areas possible.

Additional light rainfall is expected on Tuesday with mainly
areas to the southeast of the Adirondacks. Fair weather is then
expected to to close out the work week with the weather turning
unsettled for the upcoming weekend.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Wasula
NEAR TERM...BGM/Wasula
SHORT TERM...BGM
LONG TERM...BGM
AVIATION...Wasula
FIRE WEATHER...BGM
HYDROLOGY...BGM/Wasula
Hazardous weather outlook, Jun 21, 8:58 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
858 PM EDT Mon Jun 21 2021

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-221100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
858 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 303 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York excluding Herkimer and
Hamilton Counties and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chance of thunderstorms Saturday and Sunday mainly during the
afternoon into the evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service in Albany while following
all local, state and CDC guidelines.

NYZ032-033-038-221100-
Northern Herkimer-Hamilton-Southern Herkimer-
858 PM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Herkimer and Hamilton Counties
in eastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chance thunderstorms Saturday and Sunday mainly during the afternoon
into the evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 21, 8:50 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
850 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     2 WSW SUMMIT            42.57N  74.62W
06/21/2021                   SCHOHARIE          NY   911 CALL CENTER

            WIRES DOWN.

&&

EVENT NUMBER ALY2103337

JLV
Local storm report, Jun 21, 9:00 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
900 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND DMG     GALWAY                  43.02N  74.03W
06/21/2021                   SARATOGA           NY   EMERGENCY MNGR

            TREE DOWN ON WIRES ALONG SOUTHLINE RD. ALSO LIGHTNING
            HIT A STRUCTURE, CAUSING A FIRE, ON LAKE RD.

&&

EVENT NUMBER ALY2103338

JLV
Local storm report, Jun 21, 9:02 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
902 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND DMG     CORINTH                 43.25N  73.83W
06/21/2021                   SARATOGA           NY   EMERGENCY MNGR

            WIRES DOWN ALONG ANTONE MOUNTAIN RD AND HARRIS RD IN
            THE TOWN OF CORINTH.

&&

EVENT NUMBER ALY2103339

JLV
Local storm report, Jun 21, 9:14 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
914 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     3 N PORTER CORNERS      43.20N  73.89W
06/21/2021                   SARATOGA           NY   EMERGENCY MNGR

            TREE DOWN ON WIRES

&&

EVENT NUMBER ALY2103340

MEM
Local storm report, Jun 21, 9:30 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
930 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     MIDDLEBURGH             42.60N  74.33W
06/21/2021                   SCHOHARIE          NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN

&&

EVENT NUMBER ALY2103341

MEM
Special weather statement, Jun 21, 9:34 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Albany NY
934 PM EDT Mon Jun 21 2021

MAZ025-NYZ049-050-052>054-059>061-064>066-220200-
Southern Berkshire-Eastern Dutchess-Eastern Albany-Eastern
Columbia-Western Rensselaer-Eastern Schenectady-Eastern
Greene-Western Columbia-Western Dutchess-Eastern Rensselaer-Southern
Saratoga-Eastern Ulster-
934 PM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
BERKSHIRE...EASTERN ULSTER...DUTCHESS...COLUMBIA...EASTERN ALBANY...
EASTERN GREENE...SOUTH CENTRAL SARATOGA AND RENSSELAER COUNTIES...

At 934 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Colonie to near Catskill to
Wallkill. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Albany, Troy, Poughkeepsie, Kingston, East Greenbush, Cohoes,
Watervliet, Rensselaer, Colonie, New Paltz, Hudson, Catskill,
Saugerties, Hoosick Falls, Rhinebeck, Chatham, Nassau, Delmar, Latham
and Wallkill.

This includes the following highways...
 Interstate 90 between exits 10 and 24.
 Interstate 87 between exits 18 and 7.
 Interstate 787 between exits 1 and 9.

LAT...LON 4158 7395 4158 7405 4160 7407 4162 7413
      4158 7413 4160 7424 4219 7397 4280 7386
      4295 7338 4294 7328 4230 7339 4155 7375
      4153 7399
TIME...MOT...LOC 0134Z 255DEG 29KT 4275 7379 4221 7388 4160 7417

MSE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:05 PM EDTAreal Flood AdvisoryALYWarren, Washington3 hr
Jun 21, 8:12 PM EDTSevere Thunderstorm WarningALYGreene, Schoharie51 min
Jun 21, 8:29 PM EDTSevere Thunderstorm WarningALYWarren, Washington43 min
Jun 21, 8:34 PM EDTSpecial Weather StatementALYSaratoga41 min
Jun 21, 8:37 PM EDTSevere Thunderstorm WarningALYGreene, Ulster53 min
Jun 21, 8:43 PM EDTSevere Thunderstorm WarningALYMontgomery, Saratoga, Schenectady62 min
Jun 21, 8:49 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady, Schoharie30 min
Jun 21, 9:15 PM EDTSevere Thunderstorm WarningALYWashington60 min
Jun 21, 9:34 PM EDTSpecial Weather StatementALYColumbia, Dutchess, Rensselaer26 min
Jun 21, 9:44 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga61 min
Jun 21, 9:49 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess, Greene, Ulster56 min

Nearby

Areal Flood Advisories in New York, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.